Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

Caityduck, thank you for this. Shopping of any kind makes me dizzy too. I have to run home and lie down. I have trried not to drive too much as I just don't trust myself not to ram into something. I don't want to hurt anyone. I know what you mean about not even making it to the bathroom. It takes such an effort to get there or anywhere at the moment. However, i think@@
things are improving. So glad you are finally beginning to feel a little bit better. Kathryn (aka catamite)

REPLY
@youngsally

My XXBF (who may soon be my XXXBF given my mood) is so vehemently against anything that involves psychoactive drugs — thinks everything can be addressed with gumption and vitamins….this for a guy who smoked a lot of weed in the 70s.

Do what you can with the taper. I held at 37.5mg for three weeks because of the unpleasant feelings….I am off entirely for 2 weeks…still sweaty and really irritable…but it's done….on to something new (if my therapist and psychiatrist can decide between them which combination will give me support going forward and what it is that really needs to be treated).

Jump to this post

Thank you for your response. Glad you are off. Sorry symptoms still continue. Discussing makes me feel more normal and not such a failure from my guy who also smoked a lot of weed still does. This is his cure all. “He knows best you know”
I slept alot yesterday. sleeping helps until i get up that is. Brain zaps started immediately. Ugh here we go. I feel in somewhat good spirits (considering) cleaning a lot seems to help. Suposed to be Beautiful day today. Need to walk dog and work outside today. Fresh air should help.
Seeing my grandaughter always helps need to plan forthat tomorrow. One day at a time as Joe Walsh sings…

REPLY
@catamite

I am two weeks effexor free and still not feeling well,,. The dizziness and nausea persist. I am very very depressed. The only thing that helps is sleep. I am sure am grateful that I am retired. I couldn't do this otherwise. I can barely function.

Jump to this post

Sorry you are still not feeling well. I dont have the nasuea but have the headaches and also very depressed. Trying to fight it with physical activities. Menopause night sweats are now several during the day also. I am assuming part of the withdrawal also. Hang in there.

REPLY
@renwald

The zaps are a mystery to me though everyone talks about them. I felt more like the insensibility and delirium one gets with fever.

Jump to this post

I would agree that is a better description if the brain feeling. Its extremely irritating. Icould tolerate so much better without that one symptom.

REPLY

Cbd might help you.

REPLY

I tried that and no effects…i got a hold of medical grade did from colarado and it has helped…liquid form…prolly the only reason one and to eat once or twice a day

REPLY

But now im breaking the law to treat myself when doctors gave me this shit and can't help me get off it…if this aint a catch 22 idk what is…soltara in Costa Rica is my next step…plant medicine…they talk about healing not treating

REPLY

But now im breaking the law to treat myself with thc and when doctors gave me this venalafaxine and can't help me get off it…if this aint a catch 22 idk what is…soltara in Costa Rica is my next step…plant medicine…they talk about healing not treating

REPLY
@catamite

I am two weeks effexor free and still not feeling well,,. The dizziness and nausea persist. I am very very depressed. The only thing that helps is sleep. I am sure am grateful that I am retired. I couldn't do this otherwise. I can barely function.

Jump to this post

Hey Catamite. Try thinking positive thoughts. Try and get out for a walk. Watch a real funny movie. Or just cuddle a blanket on the couch and let the day go by. You will get through this but it takes time. Funny how meds can make you feel great in one moment can make you feel so terrible in another. Eat foods that can help you feel better when you feel depressed!!!!!!

REPLY
@shoshi

HI there. I have been tapering off slowly over the last few months & I found that the first two weeks on a lower dosage was the hardest time for me; after two weeks my brain/ body seemed to be conditoning itself; still have all the symptoms although not as severe. I have been on 37.5mgs for two weeks & intend to stay on this dose for another two weeks, then I will take this dosage on alternative days for a few more weeks. Then hopefully I will be drug free. Then the new process will begin; can I stay off antidepressants? ?????

Jump to this post

Here is the dilemma,

I would say that getting off a unproductive med is a desirable thing. However, it is important to take the big picture in mind. Depending on the diagnosis and co-morbid conditions going totally med free can be a perilous thing.

People with a diagnosis of depression as a condition that is NOT temporary (loss of spouse event etc) have to recall that it is generally s part of their neurobiology.

Individuals that go off meds because they feel fine and decide they don’t need it are making that choice during a good lucid phase. Going off the med MIGHT lead to a resurgence of the symptoms later on indicating that managing the condition via pharma very well could have been stopping the dips. Bipolar people are frequently tragic examples of this.

That’s why understanding the full diagnosis and any comorbid features is critical, because often with depressive conditions there is more than one.

I would urge some therapy like cognitive based therapy and mindfulness that helps you identify the stressors and triggers that lead to depressive thinking. That has a huge benefit to battling how you can slide into that spiral.

But, I personally don’t think abandoning meds is wise if you have true depression of any kind. It may be difficult to find the right one and I despise Effexor. But making sure you and the psychiatrist are on the same page with med-free risks and total diagnosis is wise.

REPLY
@catamite

I am two weeks effexor free and still not feeling well,,. The dizziness and nausea persist. I am very very depressed. The only thing that helps is sleep. I am sure am grateful that I am retired. I couldn't do this otherwise. I can barely function.

Jump to this post

It may be a long time. Lots of threads in here about short and long term and I don’t think there is a golden rule of thumb with this drug.

It’s hard to know what neurochemistry has changed or changed permanently and how any underlying condition might resurface.

I’ve been tapering for over a year and know some things have definitely changed. But I also take a mood stabilizer for bipolar and discovered cognitive based therapy that gave me tools to identify and stop negative thinking.

You’ll find that people here have common symptoms and some that vary like flash anger. That goes to show the variation of how brains are dealing with the changes.

I’ve seen some postings about taking other meds or over the counters to counteract but that’s not something I get into because it’s pharmacology we’re talking about and that is the training of the psychiatrist. I would make a list of concerns, short and long term and present that to who is guiding your withdrawal and see if that makes better sense.

REPLY

Stopped Effexor 150 cold turkey 5 days ago…this is unreal…but I know I'm not alone

REPLY
Please sign in or register to post a reply.